Colorado, 2023

Wildfire in Colorado, September 29 to 30, 2023

September 29 to 30, 2023 · NWS GJT · 1 event in 1 county or zone

A wildfire began from unknown causes 18 miles northwest of Craig.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A wildfire began from unknown causes 18 miles northwest of Craig.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 29, 10:40 AM MST, 16 minutes earlier.

Area forecast discussion, Sep 29, 10:40 AM MST, 16 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1140 AM MDT Fri Sep 29 2023

.SHORT TERM...(Today through Saturday night)
Issued at 315 AM MDT Fri Sep 29 2023

A long wave trough remains poised to start moving into the Great
Basin today which will make for an interesting weekend. Until
then, and as the trough starts dropping down the West Coast, the
CWA will continue to see broad southwesterly flow. This means that
dry air from the south will continue to advect into the region as
will warm temperatures. In fact, today will be very similar to
what we experienced yesterday. Might see a few more clouds over
the Flat Tops and northern valleys but despite that, partly cloudy
skies will still be the rule up there. Elsewhere, mostly sunny to
clear skies will prevail. High temps will remain well above
normal and within a few degrees of what we saw yesterday. Gusty
afternoon winds will also materialize and, like yesterday, reach
20 to 30 mph at times in the afternoon with a few spots reaching
higher values.

By Saturday morning, the approaching trough will cause the
pressure gradient to tighten considerably while a strong upper
level jet also approaches from the northwest. The end result will
be gusty winds of 25 to 40 mph for much of the day Saturday. As
this occurs, moisture will increase out ahead of the trough and
may limit how much mixing occurs meaning lighter wind gusts.
Models have been fairly consistent from run to run, however, so
confidence continues to remain fairly high with the forecast.
Speaking of moisture, a weak wave lifting out of the base of the
trough may tap into this moisture and bring a few showers/storms
initially for the San Juans through the day Saturday before
spreading northward along the spine of the Divide. The NBM, and to
a lesser extent the NAMNEST, are both highlighting this scenario
and expect this trend to continue in future runs. The rest of the
CWA on Saturday will see partly cloudy skies and those gusty
winds. Little change to high temps from those seen on
Friday...maybe a few degrees cooler.

.LONG TERM...(Sunday through Thursday)
Issued at 315 AM MDT Fri Sep 29 2023

Looking ahead to Sunday, the trough and closed low will be just
on our doorstep with a very tight surface pressure gradient noted
in model output. Of the two days, Sunday looks to have the best
chance for wind advisories as almost the entire CWA is progged to
see some gusts reaching 45 mph, persisting from noon through 5PM,
give or take. As energy rotates around the low, precip chances
also increase on Sunday for showers and some storms to fire across
the region. Having said that, guidance has really pulled back on
coverage across the forecast area. The NBM remains gung ho but
wouldn't be surprised for later runs to reflect this trend of less
precip. Another big difference with the latest runs is the values
of CAPE that have dropped considerably across the entire CWA. QG
forcing also shows a noticeable decrease in lift so even though
we're within a few days of the system moving through, some
discrepancies remain. Look for a lull in activity Sunday evening
through Monday morning. A secondary area of low pressure will then
have formed over Utah and will move northeastward keeping precip
chances in the forecast...more so on Monday but the track of the
low will dictate where and how much QPF is expected. Temperatures
will drop considerably and wouldn't be surprised to see a trace up
to an inch of snow for the San Juans, and northern and central
mountains. Northwesterly flow then sets up for Wednesday as pieces
of energy drop down and will likely bring some spotty showers to
the higher terrain of the northern mountains and Flat Tops.
Temperatures rebound Thursday onwards as high pressure builds in.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1140 AM MDT Fri Sep 29 2023

VFR conditions prevail for the next 24 hours under mainly clear
skies. Gusty southwesterly winds of 20 to 30 kt expected at most
terminals this afternoon and early evening. Winds become light
and terrain driven after sunset.

&&

.FIRE WEATHER...
Issued at 315 AM MDT Fri Sep 29 2023

Another day of low humidities and gusty winds is expected, much
like yesterday, so the Red Flag Warnings remain in effect for
today. Looking ahead to the weekend, there are still some concerns
about increasing moisture keeping humidity levels elevated enough
to hold back the potential for critical fire weather. While this
is certainly a valid concern on Sunday, current thoughts are that
any moisture advecting into the region on Saturday would only
manifest as variable cloud cover. That means relative humidities
will once again bottom out in the teens for many places,
especially in the lower valleys of eastern Utah and western
Colorado. Add in the potential for gusts near or exceeding 40 mph
in addition to fuels that are receptive to fire, you now have a
recipe for possibly enhanced critical fire weather conditions.
Given the above, a Fire Weather Watch was issued for Saturday
afternoon and evening to account for this potential. Stay tuned
for possible highlight upgrades as we get closer to the event.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 8 PM MDT this evening for COZ200-202-203-
     290-292.

     Fire Weather Watch from Saturday afternoon through Saturday
     evening for COZ200-202-203-290.

UT...Red Flag Warning until 8 PM MDT this evening for UTZ487-490.

     Fire Weather Watch from Saturday afternoon through Saturday
     evening for UTZ487-490-491.

&&

SHORT TERM...TGR
LONG TERM...TGR
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, Sep 29, 3:24 AM MST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
424 AM MDT Fri Sep 29 2023

COZ001>014-017>023-UTZ022>025-027>029-301300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
424 AM MDT Fri Sep 29 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Another day of gusty winds and low humidities will create critical
fire weather conditions where Red Flag Warnings are currently in
effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A strong disturbance will cause winds to increase both Saturday
and Sunday as some showers and a few storms form in the afternoon.
Wind gusts may reach near 45 mph on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Central Yampa River Basin

When
September 29, 10:56 AM MST to September 30, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

The Iron Fire started in late September from unknown causes 18 miles northwest of Craig. The fire grew to 7,392 acres before it was contained in early October.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129744.